Keeping Myxedema Coma in the Mix: Is Hypothyroidism in Your Differential?

    NextPrevious

    Keeping Myxedema Coma in the Mix: Is Hypothyroidism in Your Differential?

    Myxedema coma, or severe hypothyroidism, is an emergent condition with a high mortality rate (30-60%). Our patients rely on us to catch it early and treat aggressively. About 90% of cases occur during the winter months, and it is rarely seen in patients younger than 60.

     

    Causes:

    Myxedema coma is usually precipitated by another condition. Some of these include MI, infection/sepsis, stroke, PE, exposure to drugs that suppress the CNS, and prolonged exposure to cold. Note that 15% of patients who present with myxedema coma will have a temperature below 37 C, and of this group, 15% will have a temperature below 29.4 C.

     

    What will we see?

    Myxedema coma causes a physiologic perfect storm, because so many different systems are reliant on thyroid hormone. Decreased chronotropy and inotropy precipitate cardiogenic shock. Fluid retention exacerbates shock and causes hyponatremia. Hypothermia worsens chronotropy and inotropy further, and inhibits respiratory drive. Respiratory failure, cardiogenic shock, hyponatremia, and altered mental status produce the final clinical picture.

     

    What does the ECG look like?

    ECGs of myxedema coma patients have three classic features: 1) bradycardia, 2) low voltage, and 3) widespread T-wave inversions. Other possible features include QT prolongation, first degree AV block, or interventricular conduction delay.

     

    How do we treat?

    These patients require thyroid hormone (either T3 or T4). The decision on whether to give T3 or T4 depends on the patient’s age and comorbid conditions. Elderly patients and those with cardiac disease should get T4 (300-500 mcg bolus, or as a split bolus of 200-300 mcg 24 hours apart). Younger patients and those without any cardiac disease can get T3 (10-20 mcg bolus, then 10 mcg every hour for 24 hours). These patients also require steroids. Choose hydrocortisone for its dual mineralocorticoid and glucocorticoid effects (50-100 mg IV). Remember that in hypotensive patients, pressors often won’t work until after T3/T4 and steroids have been given.

     

    References:

     

    1. Sharma AN, Levy DL. Thyroid and adrenal disorders. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen’s Emergency Medicine. 8th ed.
    2. Mathew V, Misgar RA, Ghosh S, et al. Myxedema coma: a new look into an old crisis. Journal of Thyroid Research. 2011.
    3. http://lifeinthefastlane.com/ecg-library/basics/hypothyroidism/
    4. Scott Weingart. Podcast 87 – Mind of the Resuscitationist: Stop Points. EMCrit Blog. Published on November 26, 2012. Accessed on February 20th 2017. Available at [https://emcrit.org/podcasts/stop-points/ ].
    5. Dubbs SB, Spangler R. Hypothyroidism: Causes, killers, and life-saving treatments. Emerg Med Clin N Am. 2014;32(2):303-17.
    6. Chu M, Seltzer TF. Myxedema coma induced by ingestion of raw bok choy. N Engl J Med. 2010;362(20):1945-6.
    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    • Reach for the COWS

      Your patient in intake is miserable. Doubled over, complaining of pain everywhere, sweating, ill-appearing but not unstable. He tells you that the last time he used heroin was two nights ago, and he is askingRead more

    • Tis the season, summer edition

      As the late spring rains have begun to fade and the temperature rises mercilessly into the 80s and beyond, summer is finally upon us. And with summer comes a host of diseases for the emergencyRead more

    • Meet the newest member of your team

      We have a new resource in the Sinai ED. Say hello to your friendly ED pharmacist. In the past several years, the ED pharmacy has been centralized in a non-ED location. We all know wellRead more

    NextPrevious